Duke Mathematical Journal

Branch points of Willmore surfaces

Ernst Kuwert and Reiner Schätzle

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We consider Willmore surfaces in R3 with an isolated singularity of finite density at the origin. We show that locally, the surface is a union of finitely many multivalued graphs, each with a unique tangent plane at zero and with second fundamental form satisfying |A(x)|Cε|x|1+1/θ0ε,  ε>0, where θ0N is the maximal multiplicity. Examples of branched minimal surfaces show that this estimate is optimal up to the error ε>0

Article information

Source
Duke Math. J., Volume 138, Number 2 (2007), 179-201.

Dates
First available in Project Euclid: 5 June 2007

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1181051029

Digital Object Identifier
doi:10.1215/S0012-7094-07-13821-3

Mathematical Reviews number (MathSciNet)
MR2318282

Zentralblatt MATH identifier
1130.53007

Subjects
Primary: 53A05: Surfaces in Euclidean space
Secondary: 53A30: Conformal differential geometry 53C21: Methods of Riemannian geometry, including PDE methods; curvature restrictions [See also 58J60] 49Q15: Geometric measure and integration theory, integral and normal currents [See also 28A75, 32C30, 58A25, 58C35]

Citation

Kuwert, Ernst; Schätzle, Reiner. Branch points of Willmore surfaces. Duke Math. J. 138 (2007), no. 2, 179--201. doi:10.1215/S0012-7094-07-13821-3. https://projecteuclid.org/euclid.dmj/1181051029


Export citation

References

  • H. W. Alt, Verzweigungspunkte für H-Flächen, I, Math. Z. 127 (1972), 333--362.
  • L. A. Caffarelli and A. Friedman, The free boundary in the Thomas-Fermi atomic model, J. Differential Equations 32 (1979), 335--356.
  • —, Partial regularity of the zero-set of solutions of linear and superlinear elliptic equations, J. Differential Equations 60 (1985), 420--433.
  • B.-Y. Chen, Some conformal invariants of submanifolds and their applications, Boll. Un. Mat. Ital. (4) 10 (1974), 380--385.
  • U. Dierkes, S. Hildebrandt, A. KüSter, and O. Wohlrab, Minimal Surfaces, I: Boundary Value Problems, Grundlehren Math. Wiss. 295, Springer, Berlin, 1991.
  • D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Springer, Berlin, 1998.
  • S. Hildebrandt, Einige Bemerkungen über Flächen beschränkter mittlerer Krümmung, Math. Z. 115 (1970), 169--178.
  • A. Huber, On subharmonic functions and differential geometry in the large, Comment. Math. Helv. 32 (1957), 181--206.
  • O. D. Kellogg, Foundations of Potential Theory, reprint of the 1929 1st ed., Springer, Berlin, 1967.
  • E. Kuwert and R. SchäTzle, The Willmore flow with small initial energy, J. Differential Geom. 57 (2001), 409--441.
  • —, Gradient flow for the Willmore functional, Comm. Anal. Geom. 10, (2002), 307--339.
  • —, Removability of point singularities of Willmore surfaces, Ann. of Math. (2) 160 (2004), 315--357.
  • P. Li and S. T. Yau, A new conformal invariant and its applications to the Willmore conjecture and the first eigenvalue on compact surfaces, Invent. Math. 69 (1982), 269--291.
  • S. MüLler and V. šVeráK, On surfaces of finite total curvature, J. Differential Geom. 42 (1995), 229--258.
  • L. Simon, Lectures on Geometric Measure Theory, Proc. Centre Math. Anal. Austral. Nat. Univ. 3, Australian National Univ., Centre Math. Anal., Canberra, 1983.
  • —, ``Isolated singularities of extrema of geometric variational problems'' in Harmonic Mappings and Minimal Immersions (Montecatini, Italy, 1984), Lecture Notes in Math. 1161, Springer, Berlin, 1985, 206--277.
  • —, Existence of surfaces minimizing the Willmore functional, Comm. Anal. Geom. 1 (1993), 281--326.
  • T. J. Willmore, Total Curvature in Riemannian Geometry, Ellis Horwood Ser. Math. Appl., Halstead, New York, 1982.